Mixing Common Antibiotics And Blood Pressure Drugs Can Be Dangerous For Older Patients

Taking commonly prescribed antibiotics and blood pressure drugs together could cause blood pressure to fall dengerously

low and cause shock in older patients so they end up in hospital, according to a new study from Canada.

Senior author Dr David Juurlink, scientist at the Sunnybrook Research Institute and the Institute for Clinical Evaluative Sciences

in Toronto, Ontario, and colleagues, wrote about their findings in the 17 January online issue of the CMAJ, Canadian Medical

Association Journal.

They found that older patients taking calcium-channel blockers, a class of drug used to treat high blood pressure, who also took

either of two commonly prescribed macrolide antibiotics, erythromycin or clarithromycin, were at higher risk of being

admitted to hospital with hypotension or very low blood pressure.

A third commonly prescribed macrolide antibiotic, azithromycin, appeared not to induce such a reaction, and Juurlink and

colleagues recommended that:

“When clinically appropriate, it [azithromycin] should be used preferentially in patients receiving a calcium channel blocker.”

In their background information, the authors wrote that macrolide antibiotics (erythromycin, clarithromycin and azithromycin)

“are among the most widely prescribed antibiotics”, and in Canada alone, millions of prescriptions are made out for these every

year.

The drugs are generally well tolerated, they noted, but they were aware of “several important drug interactions”, including the

suggestion that “clarithromycin and erythromycin may potentiate calcium-channel blockers by inhibiting cytochrome P450

isoenzyme 3A4”, however, this interaction is poorly understood.

Juurlink told Medscape’s heartwire that although the interaction is “perfectly predictable based upon the pharmacology of

the drugs, it has been previously documented in only about five case reports.”

To find out more about it, and assess the clinical consequences of this interaction, Juurlink and colleagues decided to investigate

the risk of hypotension (very low blood pressure) or shock that resulted in patients being admitted to hospital in cases where they

had been taking calcium-channel blockers and macrolide antibiotics at the same time.

They designed their study as a “population-based, nested, case-crossover study”, and searched the medical records of around a

million Ontarians for patients over 65 years of age who had received prescriptions for calcium-channel blockers in the fifteen

years between 1 April 1994 and 31 March 2009 and who had been admitted to hospital for the

treatment of hypotension or shock.

A case-crossover study is where participants are their own controls, and the researchers compare what happens to them over two

different time periods, the “risk” interval and the “control” interval.

In this case, the researchers used a “pair-matched analytic” approach to estimate the risk of hypotension or shock associated with

taking a calcium blocker to contrast each patient’s exposure to to each macrolide antibiotic (erythromycin, clarithromycin or

azithromycin) over the seven days just before admission (the “risk” interval), and another seven day period a month earlier (the

“control” interval).

The results showed that:

Over the fifteen years, a total of 7,100 patients were admitted to hospital because of hypotension while receiving a calcium-channel blocker.

Of these, 176 had been prescribed a macrolide antibiotic during either the risk or control intervals.

Erythromycin, the strongest inhibitor of cytochrome P450 3A4, was found to increase the risk of low blood pressure almost

6-fold, followed by clarithromycin, which increased the risk almost 4-fold (based on odds ratio).

In contrast, azithromycin, which does not inhibit cytochrome P450 3A4, was not linked with increased risk of

hypotension.

The researchers noted that they found similar results in a “stratified analysis of patients who received only dihydropyridine

calcium-channel blockers”.

They concluded that these findings show that older patients on calcium-channel blockers who also use either erythromycin or

clarithromycin are at increased risk of ending up in hospital due to hypotension or shock, but that “the related drug azithromycin

appears safe”.

“Preferential use of azithromycin should be considered when a macrolide antibiotic is required for patients already receiving a

calcium-channel blocker,” they added.

“The risk of hypotension following co-prescription of macrolide antibiotics and calcium-channel blockers.”
Alissa J. Wright, Tara Gomes, Muhammad M. Mamdani, John R. Horn, and David N. Juurlink.
CMAJ,

Published online ahead of print 17 January 17, 2011
DOI:10.1503/cmaj.100702

Additional sources: CMAJ (press release, 17 Jan 2011), heartwire (Lisa Nainggolan,

“CCB/macrolide antibiotic combo ups risk of hypotension”, 17 January 2011).

Written by: Catharine Paddock, PhD

Leave a Reply

Your email address will not be published. Required fields are marked *